Let me start by saying that I like you. I’m not talking about a man-crush or anything, but I have watched you over the years and I have often appreciated your common-sense commentary on matters of mental health and politics. In many areas, you seem to get it.
But you done me wrong today, Keith.
You wrote an article published on FoxNews today entitled, Body & Mind: Could Obsessive-Compulsive Disorder Start as Attention Deficit Disorder? It starts out pretty well, with a contrast between the two disorders and how they are generally treated with different medications.
But then you suggested that for several of your patients, you believe that ADHD symptoms have been so severe that the person compensates for them by developing obsessive and compulsive traits. WRONG.
One thing that shocks me is that you either ignore or neglect to mention that the very treatments for ADHD (i.e., stimulants) CAUSE and/or worsen OCD-like symptoms. One of the things any good psychiatrist or pediatrician should look for when using Ritalin, Concerta, Vyvanse, Adderall and other psychostimulants is the presence of repetitive, meaningless thoughts and behaviors.
This “rare side effect” is neither rare nor a side effect. It is one of the ways stimulants work to make children otherwise bored able to do repetitive work in school and at home. OCD-like symptoms are extremely common (up to 50%) in persons who take stimulants. So if a psychiatrist finds that their patient diagnosed with ADHD is experiencing these symptoms, they have not discovered an underlying disorder; they have CREATED a new mental disorder in their patient! The cure for the vasty majority of patients, then, isn’t MORE stimulant; it is LESS stimulant.
I am dismayed that you did not mention this in your article, Dr. Keith. I expect better from a trained psychiatrist and I hope better from a media figure whom I usually like and respect. Please, don’t ignore iatrogenic (problems caused by treatment) effects…
Dr. Dathan Paterno
Licensed Clinical Psychologist